Advertisement

Accurate eigenvalues and exact zero Jordan blocks of totally nonnegative matrices

  • Plamen KoevEmail author
Article
  • 45 Downloads

Abstract

We present a new algorithm which, given a bidiagonal decomposition of a totally nonnegative matrix, computes all its eigenvalues to high relative accuracy in floating point arithmetic in \(O(n^3)\) time. It also computes exactly the Jordan blocks corresponding to zero eigenvalues in up to \(O(n^4)\) time.

Mathematics Subject Classification

65F15 15A18 

Notes

Acknowledgements

I thank James Demmel for suggesting the problem of accurate computations with TN matrices and for conjecturing correctly in [4] that accurate computations with them ought to be possible. I am also thankful for the accommodations during my sabbatical at the University of California, Berkeley, when a part of this research was conducted. I also thank the referees for the careful reading of the manuscript and for their suggestions, which improved the presentation of the material. This work was partially supported by the Woodward Fund for Applied Mathematics at San Jose State University. The Woodward Fund is a gift from the estate of Mrs. Marie Woodward in memory of her son, Henry Teynham Woodward. He was an alumnus of the Mathematics Department at San Jose State University and worked with research groups at NASA Ames.

References

  1. 1.
    Anderson, E., Bai, Z., Bischof, C., Blackford, S., Demmel, J., Dongarra, J., Du Croz, J., Greenbaum, A., Hammarling, S., McKenney, A., Sorensen, D.: LAPACK Users’ Guide. Software Environ. Tools 9, 3rd edn. SIAM, Philadelphia (1999)CrossRefzbMATHGoogle Scholar
  2. 2.
    Ando, T.: Totally positive matrices. Linear Algebra Appl. 90, 165–219 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cryer, C.: Some properties of totally positive matrices. Linear Algebra Appl. 15, 1–25 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Demmel, J.: Accurate singular value decompositions of structured matrices. SIAM J. Matrix Anal. Appl. 21(2), 562–580 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Demmel, J., Kahan, W.: Accurate singular values of bidiagonal matrices. SIAM J. Sci. Stat. Comput. 11(5), 873–912 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fallat, S.M.: Bidiagonal factorizations of totally nonnegative matrices. Am. Math. Mon. 108(8), 697–712 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fallat, S.M., Gekhtman, M.I.: Jordan structures of totally nonnegative matrices. Can. J. Math. 57(1), 82–98 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fallat, S.M., Johnson, C.R.: Totally Nonnegative Matrices. Princeton Series in Applied Mathematics. Princeton University Press, Princeton (2011)CrossRefzbMATHGoogle Scholar
  9. 9.
    Gasca, M., Peña, J.M.: Total positivity and Neville elimination. Linear Algebra Appl. 165, 25–44 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Karlin, S.: Total Positivity, vol. I. Stanford University Press, Stanford (1968)zbMATHGoogle Scholar
  11. 11.
    Koev, P.: http://www.math.sjsu.edu/~koev. Accessed 7 Jan 2019
  12. 12.
    Koev, P.: Accurate eigenvalues and SVDs of totally nonnegative matrices. SIAM J. Matrix Anal. Appl. 27(1), 1–23 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Koev, P.: Accurate computations with totally nonnegative matrices. SIAM J. Matrix Anal. Appl. 29, 731–751 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    The MathWorks Inc: MATLAB Reference Guide. The MathWorks Inc, Natick (1992)Google Scholar
  15. 15.
    Whitney, A.M.: A reduction theorem for totally positive matrices. J. Anal. Math. 2, 88–92 (1952)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsSan Jose State UniversitySan JoseUSA

Personalised recommendations